(navigation image)
Home American Libraries | Canadian Libraries | Universal Library | Community Texts | Project Gutenberg | Children's Library | Biodiversity Heritage Library | Additional Collections
Search: Advanced Search
Anonymous User (login or join us)
Upload
See other formats

Full text of "Medical Jurisprudence And Toxicology"

ANTIMONY                                                         521

In exceptional cases the post-mortem appearances of poisoning by
antimony may be absent. For instance, in the case of Mrs. Taylor, one of
the victims of Dr. Pritchard, where death occurred from acute poisoning by
tartar emetic, the post-mortem examination revealed nothing although the
poison was detected in the viscera, urine, blood and intestinal contents.44

In poisoning by antimony trichloride the post-mortem appearances
will be charring and corrosion of those parts with which it has come into
contact.

Fig. 172.—Microphotograph of Antimony Trioxide Crystals X 400.
(R3. Dr. K. N. Bagchi.)

Chronic Poisoning1.—This occurs from the administration of repeated
small doses of tartar emetic. The symptoms are nervous irritability, giddi-
ness, headache, nausea, persistent vomiting of bile and mucus, and watery
purging sometimes alternating with constipation. The tongue becomes foul;
there is loss of voice, and the pulse is weak and rapid. The skin is cold and
clammy. There is great prostration and the patient is very much emaciated.
He abhors the sight of food, as he cannot retain it in the stomach. Death
results from exhaustion, or from the effects of a larger dose than "usually
administered. Sometimes, cramps occur instead of relaxation of the
muscles.

Treatment.—Remove the patient from the source of poisoning, and
eliminate the poison from the system by giving potassium iodide.

Post-mortem Appearances.—The post-mortem appearances in chronic
poisoning are not so characteristic as in acute poisoning. The body is
emaciated. The tongue and the interior of the mouth are covered with fur

44.   Peterson, Haines and Webster, Leg. Med. and Toxic., Vol H, Ed. n, p. 267.